Tacrolimus Toxicity Associated with Concomitant Metoclopramide Therapy
Article first published online: 16 JAN 2012
2004 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 24, Issue 4, pages 532–537, April 2004
How to Cite
Prescott, W. A., Callahan, B. L. and Park, J. M. (2004), Tacrolimus Toxicity Associated with Concomitant Metoclopramide Therapy. Pharmacotherapy, 24: 532–537. doi: 10.1592/phco.24.5.532.33357
- Issue published online: 16 JAN 2012
- Article first published online: 16 JAN 2012
- drug interaction;
- gastric motility
Subtherapeutic tacrolimus trough concentrations were noted in a 52-year-old woman who had undergone liver transplantation. Her tacrolimus dosage was increased from 7 to 28 mg twice/day, and ketoconazole therapy was added; however, her tacrolimus concentration remained undetectable. Metoclopramide 10 mg 4 times/day was begun to control the patient's new-onset nausea and vomiting. Within 48 hours of increasing the dosage to 20 mg 4 times/day, her tacrolimus trough concentration exceeded 30 ng/ml. Signs and symptoms were suggestive of tacrolimus nephrotoxicity and neurotoxicity. According to the Naranjo scale, this adverse drug event was probably the result of improved absorption of tacrolimus secondary to metoclopramide therapy. The patient's subtherapeutic tacrolimus concentration at baseline was probably secondary to poor absorption due to impaired gastric emptying. Coadministration of metoclopramide significantly improved gastric motility and delivery of tacrolimus to the small intestine, increasing tacrolimus bioavailability, thus resulting in acute-onset tacrolimus toxicity. When tacrolimus is administered with metoclopramide in patients with gastric dysmotility, tacrolimus concentrations should be monitored closely to minimize the risk of toxicity.